Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

March 30, 2012Pulaski County, Indiana

NWS Northern Indiana issued this special weather statement at Mar 30, 2012, 4:13 AM EDT for Pulaski County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 4:13 AM EDT (08:13 UTC)
Expired
Mar 30, 2012, 4:45 AM EDT
In force
32 min
Issued by
NWS Northern Indiana

County Pulaski County, IN

The radar

The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WWUS83 KIWX 300813
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 AM EDT FRI MAR 30 2012

INZ013-020-022-300845-
CASS IN-PULASKI IN-WHITE IN-
313 AM CDT FRI MAR 30 2012

...THUNDERSTORMS MOVING THROUGH NORTHERN WHITE...NORTHWESTERN CASS 
AND SOUTHERN PULASKI COUNTIES...

AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM 6 MILES SOUTHWEST OF FRANCESVILLE...MOVING EAST AT 25 
MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC AND ROYAL CENTER...
  INDIANA BEACH...
  LAKESIDE...BUFFALO AND SITKA...
  HEADLEE...PULASKI AND BELL CENTER...
  THORNHOPE...STAR CITY AND LAWTON...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4084 8699 4087 8699 4087 8698 4091 8698
      4092 8694 4103 8693 4111 8648 4074 8649
      4083 8702 4084 8702
TIME...MOT...LOC 0812Z 270DEG 23KT 4092 8689

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 30, 1:15 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 30, 1:15 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 AM EDT FRI MAR 30 2012

.AVIATION...
LOW PRESSURE SYSTEM OVER WRN IA/SWRN MN EARLY THIS MORNING WILL
MOVE ESE ACROSS NRN INDIANA TODAY RESULTING IN A VARIETY OF
AVIATION HAZARDS. LARGE AREA OF TSTMS E-NE OF THE LOW IN AREA OF
STRONG UPR LEVEL DIVERGENCE AND LOW LEVEL THETA-E ADVECTION IS
EXPECTED TO TRANSLATE EAST AND MOVE THROUGH THE SBN TERMINAL
BETWEEN 13Z-17Z. THESE STORMS SHOULD STAY NORTH OF FWA. WARM FRONT
ASSOCIATED WITH THE LOW SHOULD MOVE NORTH TODAY PASSING FWA AROUND
18Z BUT STAYING SOUTH OF SBN. A PERIOD OF SGFNT LLWS EXPECTED AT
BOTH TERMINALS AS THE WARM FRONT APPROACHES TODAY. TS EXPECTED
THIS AFTN AT FWA AS CDFNT ASSOCIATED WITH THE LOW MOVES THROUGH
AROUND 21Z. WRAP AROUND STRATUS DECK WITH LOW MVFR CIGS OR PSBLY
IFR CIGS IS EXPECTED AS THE LOW DEPARTS THE AREA LATE THIS AFTN
AND THIS EVE.

&&

.PREV DISCUSSION...

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

MAIN FORECAST CONCERN FOR THE SHORT TERM WILL BE CONVECTIVE/SEVERE
POTENTIAL ON FRIDAY.

RELATIVELY QUIET CONDITIONS FOR THE NEAR TERM WITH SFC RIDGE AXIS
MAIN FEATURE FOR LOCAL AREA AND AN INITIALLY DRY LOW MID/LEVEL AIR
MASS PER REGIONAL MORNING RAOBS. CONVECTIVELY ENHANCED VORT MAX
EVIDENT PER WATER VAPOR IMAGERY/VISIBLE SATELLITE LOOP THIS
AFTERNOON ACROSS CENTRAL ILLINOIS. THIS FEATURE IS EXPECTED TO
SLOWLY TRACK INTO WEST CENTRAL INDIANA EARLY THIS EVENING BUT WILL
NOT HAVE MUCH LOW OR MID LEVEL MOISTURE TO WORK WITH AND THUS
EXPECTING A DIMINISHING TREND THROUGH LATE AFTERNOON TO ANY SHOWERS
THAT WORK EASTWARD OUT OF CENTRAL ILLINOIS. LOW LEVEL MOISTURE
ADVECTION TO RAMP UP SIGNIFICANTLY AFTER 00Z HOWEVER AS A 40 KNOT
SOUTHWESTERLY LOW LEVEL JET NOSES INTO THE SOUTHERN GREAT LAKES. 850
HPA DEW PTS PER 12Z NAM INCREASE FROM -10 DEG CELSIUS AT 00Z TO +8
DEGREES CELSIUS AT 12Z FRIDAY PROVIDING AN INDICATION AS TO THE
STRENGTH OF THIS MOISTURE ADVECTION. A MORE SIGNIFICANT UPPER TROUGH
ACROSS THE PLAINS SHOULD ALSO ENHANCE PRECIP POTENTIAL OVERNIGHT
WITH STRONGEST DPVA ACROSS NORTHWESTERN HALF OF THE AREA. INCREASE
IN LOW LEVEL MOISTURE SHOULD PROVIDE ENOUGH ELEVATED INSTABILITY FOR
SOME EMBEDDED THUNDER ACROSS WESTERN PORTIONS OF THE AREA
OVERNIGHT...EVENTUALLY SPREADING INTO EASTERN PORTIONS OF AREA
TOWARD MORNING.

ASSOCIATED SFC REFLECTION OF THIS MID/UPPER DISTURBANCE IS EXPECTED
TO DEEPEN ACROSS NORTHWEST ILLINOIS AND EVENTUALLY INTO NORTH
CENTRAL INDIANA ON FRIDAY WITH STRONG BAND OF LOW/MID LEVEL
FRONTOGENESIS SETTING UP ACROSS SOUTHERN LOWER MICHIGAN. THUNDER
POTENTIAL ON FRIDAY BECOMES MORE QUESTIONABLE ACROSS THE FAR NORTH
DUE TO INTENSE LOW LEVEL BAROCLINIC ZONE AND HIGHLY ELEVATED AND
WEAK NATURE TO INSTABILITY ACROSS SOUTHERN LOWER MICHIGAN. PRESENT
INDICATIONS BASED ON TRACK...SUGGEST A NARROW WINDOW FOR MORE
VIGOROUS SFC BASED CONVECTION ACROSS APPROXIMATELY SOUTHERN HALF OF
THE AREA IN THE 17Z-23Z TIMEFRAME IN ASSOCIATION WITH WESTWARD
TRAILING COLD FRONT SWINGING THROUGH THE AREA DURING THE AFTERNOON
HOURS. STRONGEST SHEAR WILL BE POST-FRONTAL BUT STILL IN THE 30-40
KNOT RANGE FOR 0 TO 6 KM BULK SHEAR VALUES DURING THE AFTERNOON
ACROSS SOUTHERN HALF IN PREFRONTAL ENVIRONMENT. LOW LEVEL MOISTURE
POOLING ALONG AND JUST IN ADVANCE OF COLD FRONT SHOULD PROMOTE
SBCAPES ON THE ORDER OF 1000-1500 J/KG DURING THE AFTERNOON. THIS
COMBINATION OF MID/UPPER LEVEL FORCING...INSTABILITY...SHEAR...AND
WHAT SHOULD BE A DEEP UNIDIRECTIONAL WESTERLY WIND PROFILE SUGGESTS
MAINLY DAMAGING WIND POTENTIAL WITH SOME THREAT OF LARGE HAIL
DEPENDING ON EXTENT OF SBCAPE REALIZED IN THE AFTERNOON. PREVIOUS
FORECAST/HWO ALREADY HAS THIS SCENARIO WELL COVERED AND ONLY TWEAK
TO PREVIOUS FORECAST WAS TO FURTHER INCREASE POPS ESPECIALLY ACROSS
THE NORTH WHERE THERMALLY DIRECT FRONTO CIRCULATION SHOULD ENHANCE
PRECIP COVERAGE IN THE MORNING THROUGH MID AFTERNOON.

SOME LINGERING SHOWERS POSSIBLE ACROSS FAR SOUTHEAST EARLY FRIDAY
EVENING AND PROGRESSIVE NATURE OF FORCING SHOULD QUICKLY END
PRECIP/SEVERE THREAT EARLY FRIDAY EVENING. COLDER AIR TO FILTER IN
FRIDAY NIGHT WITH THE POTENTIAL OF TEMPS APPROACHING FREEZING ONCE
AGAIN ESPECIALLY NORTHEAST HALF BY SATURDAY MORNING. WITH SOME
QUESTIONS AS TO MAGNITUDE OF SFC WINDS DURING THIS PERIOD WITH HOLD
OFF ON ANY FROST/FREEZE HEADLINES AT THIS TIME.

LONG TERM...

RIDGING OVER THE GREAT LAKES REGION SUNDAY WILL FLATTEN DURING THE
OVERNIGHT SUNDAY INTO MONDAY MORNING AS ANOTHER SHORT WAVE DRIVES
OUT OF THE PLAINS ACROSS THE GREAT LAKES. THE PATTERN BECOMES MORE
PROGRESSIVE WITH ACTIVE WESTERLY FLOW OVER THE PACIFIC. SUNDAY AND
MONDAY WILL SEE TEMPERATURES WELL ABOVE NORMAL...BEFORE THE ROLLER
COASTER RIDE BEGINS AGAIN.

EJECTING SHORTWAVES PUSHING ACROSS THE ROCKIES SUGGESTED BY ALL THE
LONG RANGE MODELS ALLOW FOR RAPID CYCLOGENESIS IN THE PLAINS. THE
CHALLENGE IN THE DETAILS IS HOW WELL THE FLOW PHASES WITH THESE
SYSTEMS AND HOW INTENSE/ORGANIZED CONVECTION BECOMES WITH EACH WAVE.

COOLER AIR WILL SETTLE INTO THE GREAT LAKES MONDAY NIGHT AS A
RIGOROUS SHORTWAVE SWEEPS OUT OF THE PLAINS. ASSOCIATE SURFACE COLD
FRONT SHOULD BE ENOUGH TO TRIGGER RAINFALL...BUT TIMING WOULD PUT
THE BOUNDARY IN AFTER PEAK HEATING. TRW EXPECTED LATE IN THE DAY
MONDAY...BUT SHOULD BECOME MORE SHOWERY DURING THE OVERNIGHT WITH
THE PASSAGE OF THE COLD FRONT.

TEMPERATURES DROP TO SLIGHTLY ABOVE NORMAL DURING THE REMAINDER OF
THE WEEK. AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA WEDNESDAY
AND THURSDAY...OVERNIGHT LOWS COULD AGAIN BE SKIRTING WITH FREEZING
AND POSSIBLE FROST CONDITIONS...ALTHOUGH CONFIDENCE IS LOW AND WILL
NOT BE INCLUDED IN THE PACKAGE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 5 AM EARLY THIS MORNING TO 2 PM EDT
     THIS AFTERNOON FOR LMZ043-046.

&&

SHORT TERM...MARSILI
LONG TERM...LEWIS
AVIATION...JT
Hazardous weather outlook, Mar 29, 4:13 PM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT THU MAR 29 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-302015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
413 PM EDT THU MAR 29 2012 /313 PM CDT THU MAR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT...MAINLY WEST OF
INTERSTATE 69. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY. SOME OF THE STORMS COULD BE
SEVERE SOUTH OF ROUTE 24 FRIDAY AFTERNOON. DAMAGING WINDS ARE THE
MAIN THREAT...BUT LARGE HAIL IS ALSO POSSIBLE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-302015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
413 PM EDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. SEVERE STORMS ARE NOT
EXPECTED.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS MONDAY INTO MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Mar 30, 4:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 AM EDT FRI MAR 30 2012

INZ013-020-022-300845-
CASS IN-PULASKI IN-WHITE IN-
313 AM CDT FRI MAR 30 2012

...THUNDERSTORMS MOVING THROUGH NORTHERN WHITE...NORTHWESTERN CASS
AND SOUTHERN PULASKI COUNTIES...

AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF FRANCESVILLE...MOVING EAST AT 25
MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC AND ROYAL CENTER...
  INDIANA BEACH...
  LAKESIDE...BUFFALO AND SITKA...
  HEADLEE...PULASKI AND BELL CENTER...
  THORNHOPE...STAR CITY AND LAWTON...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4084 8699 4087 8699 4087 8698 4091 8698
      4092 8694 4103 8693 4111 8648 4074 8649
      4083 8702 4084 8702
TIME...MOT...LOC 0812Z 270DEG 23KT 4092 8689

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:51 AM EDTSpecial Weather StatementIWXFulton, Pulaski24 min
Mar 30, 10:59 AM EDTSpecial Weather StatementIWXLaPorte31 min
Mar 30, 2:10 PM EDTSpecial Weather StatementIWXWhitley35 min
Mar 30, 5:19 PM EDTSpecial Weather StatementIWXJay56 min
Mar 30, 12:38 PM EDTSpecial Weather StatementIWXHillsdale37 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.